Anticholinergic agents are usually prescribed to prevent or treat antipsychotic-induced extrapyramidal symptoms. Their long-term benefits are questionable and they carry diverse adverse effects, including cognitive impairment and worsening of tardive dyskinesia. This literature review explores the impact of anticholinergic medication discontinuation on movement disorders, cognition and psychopathology in patients receiving antipsychotics. Medline, Embase and PsycInfo were searched from 1950 to July 2011 using "cessation /withdrawal /discontinuation /stopping" with "anticholinergic*" or "antiparkinson*" and "neuroleptic*" or "antipsychotic*". Additional articles were obtained by searching the bibliographies of relevant references. Earlier studies of anticholinergic agent discontinuation in patients receiving first-generation antipsychotics reported relapse rates of extrapyramidal symptoms between 4% and 80%, reflecting the heterogeneity of the studies. Two recent studies of patients prescribed second-generation antipsychotics obtained relapse rates of 4% and 33%. Some studies suggest improvement in tardive dyskinesia with cessation of anticholinergics. Four studies examined the effects of anticholinergic agent discontinuation on cognition and all observed an improvement post-discontinuation. Changes in symptoms of schizophrenia with anticholinergic discontinuation are conflicting, with more recent studies suggesting an improvement. Given their questionable benefit with continued use, clinicians should consider a gradual withdrawal of anticholinergic agents in stable patients receiving antipsychotics.